North Dakota, 2021Heavy Snow in North Dakota, December 17 to 18, 2021
December 17 to 18, 2021 · NWS FGF · 2 events in 2 counties and zones
A strong winter storm impacted portions of southeastern North Dakota with heavy snow and accumulations up to 12 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm impacted portions of southeastern North Dakota with heavy snow and accumulations up to 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 17, 3:28 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Dec 17, 3:28 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
328 PM CST Fri Dec 17 2021
.SHORT TERM...(This evening through Saturday night)
Issued at 328 PM CST Fri Dec 17 2021
How much additional snow fall as well as temperatures will be the
main forecast concerns for the period.
Southwesterly flow aloft ahead of the upper trough continues to
bring warm air advection and some mid level frontogenesis to our
far southern counties this afternoon. After a slow start, the
stronger snow band as seen on radar has lifted into Sargent
county, with 2 to 3 inches reported south of Brampton. Further
west where the snow band has been hanging around longer there are
some 7 to 8 inches near Ellendale and Forbes. Hard to tell how
much more our southeastern ND counties will get. Lighter radar
returns are making their way towards the southern end of the band,
and models have frontogenesis and synoptic lift shifting eastward
this evening. At this time, think we will leave the headlines as a
higher end advisory and hold off on any warnings, but reserve the
right for any last minute changes.
The bulk of the light snow will continue mainly south of the I-94
corridor, shifting more into the west central MN counties as the
evening goes on. Cloud cover will linger across much of the CWA,
but there could be some breaks overnight in northeastern ND. Temps
in that area will drop down to near -10, and a few spots may flirt
with wind chill advisory criteria even with decreasing winds as
high pressure builds in. However, areas that get that cold and
time scale is pretty limited. Will leave off any wind chill
headlines for now.
Saturday into Saturday night should be fairly quiet with
northwesterly flow aloft. The surface high will begin to move east
of the area during the day on Saturday, and south winds should
start picking up Saturday night ahead of the next system.
Temperatures Saturday will be somewhat similar to today in the
single digits and teens for highs, and dropping down below zero
Saturday night.
.LONG TERM...(Sunday through Friday)
Issued at 328 PM CST Fri Dec 17 2021
Overview...
Winter weather impacts across the long term will be primarily tied
to a quick moving system on Tuesday, with some indications of
increasing precipitation chances moving toward the holiday travel
period. Aside from a brief warm up to near normal on Sunday, cold
temperatures look to persist into the week ahead with a very gradual
warming trend moving toward midweek.
Discussion...
West-northwesterly flow aloft will be the name of the game from the
end of the weekend into next week. As we transition into this flow
pattern on Sunday, a shortwave moving along the Canadian prairies
may introduce some light precipitation impacts to the region. This
looks to be mainly confined to areas near the international border,
especially the Lake of the Woods, where ensemble probabilities of 24
hour snowfall exceeding 1 inch are in the 60-80% range. Otherwise,
southerly surface flow will introduce strong WAA to the area as high
temperatures look to climb up into the mid to upper 20s on Sunday.
As the shortwave progresses eastward, a surface cold front will
quickly bring temperatures crashing back down into the single digits
to teens to begin the week ahead. As overnight low temperatures drop
below zero, wind chill values will also plummet into the negative
teens to negative 20s at times. By Tuesday, flow aloft looks to make
a transient northwesterly shift. This will introduce the potential
for a shortwave to traverse the northern Plains in some capacity.
Ensemble guidance continues to diverge from one single solution at
this time. A more northerly solution would yield precipitation
impacts near and north of the international border, while a more
southerly trajectory will bring precipitation impacts down into the
forecast area. This will be dependent upon the strength of a ridge
building in over the central Plains. Cluster analysis at this time
indicates a ~60% chance of the northerly solution with a ~40% chance
of the southerly solution panning out. Regardless, ensemble guidance
is in agreement on this being a quick moving system with generally
light snow potential at this time. There may also be some local
forcing enhancement from a right entrance jet streak, but confidence
in these features lining up is currently low.
Moving into the midweek period, ensemble guidance is in agreement on
a general upper pattern of a trough deepening over the Pacific
Northwest and a ridge building in over the central Plains. However,
there are discrepancies with respect to the strength of either
feature. Current consensus yields generally northwesterly flow
winning out over the northern Plains. This solution would introduce
the potential for some shortwaves to traverse the region moving
toward the holiday travel period. As a result, there is some
potential for winter weather impacts during this time frame, but
confidence in any one system is decidedly low at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1144 AM CST Fri Dec 17 2021
Snow starting to cross the border from South Dakota and will work
its way north to KFAR by this evening, but there will be flurries
on and off at the other sites before then. A mix of MVFR and VFR
conditions will become all MVFR tonight as a system bringing some
light snow will impact the area. Some IFR ceilings are also
possible. Currently think heaviest snow that could impact
visibility will be at KFAR with vis down to 1SM or a bit lower,
but will continue to monitor. The snow will move out of the area
during the early morning hours, but MVFR ceilings will stick
around a bit longer.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST tonight for NDZ049-
052-053.
MN...Winter Weather Advisory until midnight CST tonight for MNZ029-
030-040.
SHORT TERM...JR
LONG TERM...Rick
AVIATION...JRHazardous weather outlook, Dec 17, 4:18 AM CST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
418 AM CST Fri Dec 17 2021
MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-181030-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh-
418 AM CST Fri Dec 17 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
A weak clipper will move across the area this evening with up to
an inch of snow possible by morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A clipper is expected to bring light snow and hazardous wind
chills on Tuesday with another clipper possible towards the end
of the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
181030-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
418 AM CST Fri Dec 17 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
1 to 3 inches of snow is expected today along and south of Hwy
200 with 3 to 5 inches expected along the ND/SD border into west
central Minnesota where a winter weather advisory is in effect
from noon to midnight. Snow will tapper off after midnight. Winds
are not expected to be an issue with this event.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A clipper is expected to bring light snow and hazardous wind
chills on Tuesday next week with another clipper possible towards
the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Dec 17, 3:10 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 2 S BRAMPTON 45.97N 97.78W
12/17/2021 M2.5 INCH SARGENT ND TRAINED SPOTTER
2-3 INCHES OF SNOW AND STILL FALLING.
QUARTER MILE VISIBILITY IN FALLING SNOW.
&&Local storm report, Dec 17, 4:35 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
435 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM SNOW 7 NE BALD HILL DAM 47.09N 97.97W
12/17/2021 E1.0 INCH BARNES ND PUBLIC
&&Local storm report, Dec 17, 4:36 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
436 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM SNOW 4 SE WESTBURY 46.89N 95.84W
12/17/2021 M1.5 INCH BECKER MN COCORAHS
COCORAHS STATION MN-BK-10 DETROIT LAKES MN
5.7 N.
&&Local storm report, Dec 17, 4:57 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM SNOW 3 SW BRAMPTON 45.96N 97.82W
12/17/2021 M5.0 INCH SARGENT ND TRAINED SPOTTER
LIGHT AND FLUFFY SNOW REPORTED FROM A
TRAINED NWS SPOTTER.
&&Local storm report, Dec 17, 5:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
546 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW LIDGERWOOD 46.07N 97.15W
12/17/2021 E3.0 INCH RICHLAND ND PUBLIC
AS OF 5:30PM. RELAYED VIA FACEBOOK.
&&Heavy Snow, Sargent
- When
- December 17, 5:50 PM CST to December 18, 12:00 AM CST
- Where
- Sargent forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.108, -97.631 (the zone’s center; the record gives no point)
Moderate snowfall in the afternoon, became heavier snow in the evening hours. From 6 to 12 inches of snow fell across much of Sargent and southern Richland Counties.
Heavy Snow, Richland
- When
- December 17, 5:50 PM CST to December 18, 12:00 AM CST
- Where
- Richland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.265, -96.948 (the zone’s center; the record gives no point)
Moderate snowfall in the afternoon, became heavier snow in the evening hours. From 6 to 12 inches of snow fell across much of Sargent and southern Richland Counties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, December 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Missouri, December 17 to 18, 20211 death · 1 injured · $10,000 · 31 events
- Hail and Damaging Winds in Oklahoma, December 17, 2021$10,000 · 1 in hail · 7 events
- Heavy Snow in South Dakota, December 17, 20214 events
- Flash Flooding in Arkansas, December 17, 20214 events
- High Wind and Frost and Freeze in California, December 17 to 20, 202153 kt wind · 3 events
- Drought in Kansas, December 17 to 31, 20212 events
- Heavy Snow in Alaska, December 17 to 18, 20212 events
- Winter Storm and Heavy Snow in Washington, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17, 20211 event
- Heavy Snow in Minnesota, December 17 to 18, 20211 event
- High Wind in Wyoming, December 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000436, 1000438.